Hail, Polk
- When
- May 15, 1:05 PM CST
- Where
- Polk County, Big Fork
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.480, -93.970
A trough of low pressure aloft moved across Arkansas on the 15th. The cold air aloft associated with the trough caused the atmosphere to destabilize during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A trough of low pressure aloft moved across Arkansas on the 15th. The cold air aloft associated with the trough caused the atmosphere to destabilize during the afternoon. The result was hail-producing thunderstorms from the afternoon into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 11:50 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1250 PM CDT THU MAY 15 2014 .AVIATION... SCATTERED CUMULUS ARE DEVELOPING IN CENTRAL AND NORTH SECTIONS AT THIS TIME. EXPECT BROKEN CUMULUS BY MID AFTERNOON AND A FEW SHOWERS WILL DEVELOP AS WELL. NORTH AND CENTRAL SECTIONS WILL CLEAR OVERNIGHT BUT EXPECT CLOUDS AND A FEW SHOWERS IN THE SOUTHEAST AS ANOTHER SHORT WAVE MOVES THROUGH. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 611 AM CDT THU MAY 15 2014/ AVIATION... UPPER LEVEL LOW PRESSURE WILL CONTINUE TO EXIT THE REGION BUT NORTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD. A WEAK UPPER LEVEL IMPULSE WILL DROP DOWN IN THE FLOW BUT ONLY VCTS FOR ALL TERMINALS CAN BE JUSTIFIED AT THIS TIME. VFR CONDITIONS ARE EXPECTED WITH THE EXCEPTION OF MVFR CONDITIONS FOR A FEW HOURS AROUND SUNSET THIS MORNING. IFR CONDITIONS WILL BE POSSIBLE AT KHOT. PREV DISCUSSION... /ISSUED 409 AM CDT THU MAY 15 2014/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT LARGE UPPER TROUGH IS MOVING THROUGH THE CENTER OF THE COUNTRY. WITH NORTHWEST FLOW ON THE BACK SIDE...SHORTWAVE AND WEAK FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY. WOULD NOT BE SURPRISED IF HAIL DEVELOPS IN THESE THUNDERSTORMS...ALONG WITH STRONG WINDS. THESE WILL DISSIPATE AFTER SUNSET. TEMPERATURES WILL BE WARMER TODAY...BUT WILL REMAIN COOLER THAN NORMAL. LOWS TONIGHT HAVE THE POTENTIAL TO BE EVEN COOLER ACROSS THE NORTHWEST HALF OF THE STATE...WITH WIDESPREAD 30S IN THE FORECAST. RAIN CHANCES ARE BACK IN THE FORECAST FRIDAY AFTERNOON AND NIGHT...AS AFOREMENTIONED FRONT MOVES BACK TO THE NORTH. HAVE INCREASED POPS AS SHORTWAVE WILL MOVE ALONG THIS FRONT. UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM...AS NORTHWEST FLOW REMAINS ACROSS THE REGION. HOWEVER...TEMPERATURES WILL REMAIN BELOW NORMAL...BEFORE BEGINNING A WARMING TREND IN THE LONG TERM. LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT MODELS REMAIN IN DECENT ENOUGH AGREEMENT THAT THE EVER POPULAR BLEND OF FORECAST SOLUTIONS WILL BE USED. BOTTOM LINE IS ALL MODELS CONTINUE TO SHOW UPPER LEVEL RIDGING BUILDING/CRESTING OVER THE MID SOUTH WITH A SUBSEQUENT WARMING OF TEMPERATURES. PERIOD INITIATES WITH UPPER TROUGHS ALONG BOTH COASTS WITH UPPER RIDGING ACROSS THE CENTRAL PLAINS IN BETWEEN. WEAK SYSTEM EMBEDDED IN THE UPPER FLOW WILL PASS TO THE NORTH OF THE STATE WITH ONLY OCCASIONAL CLOUDS EXPECTED. PATTERN WILL BECOME HIGHLY AMPLIFIED WITH TIME AS UPPER ENERGY DIVES INTO THE GREAT BASIN AND UPPER RIDGING CRESTS OVER THE MID SOUTH WITH A DRY FORECAST EXPECTED. HIGH PRESSURE ON THE SURFACE WILL PROVIDE SOUTHERLY SURFACE WINDS WITH TEMPERATURES WARMING UP BACK TO NEAR OR EVEN A TOUCH ABOVE NORMAL. OVERALL THE MAV/MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 39 67 46 64 / 20 30 60 30 CAMDEN AR 46 76 51 77 / 20 10 20 20 HARRISON AR 37 64 43 65 / 20 30 60 30 HOT SPRINGS AR 43 72 51 70 / 20 20 40 20 LITTLE ROCK AR 46 73 52 69 / 20 20 50 30 MONTICELLO AR 47 77 54 76 / 20 10 30 20 MOUNT IDA AR 41 72 49 70 / 20 20 40 20 MOUNTAIN HOME AR 36 65 43 65 / 20 30 60 30 NEWPORT AR 40 67 47 65 / 20 30 60 30 PINE BLUFF AR 47 73 53 70 / 20 20 40 20 RUSSELLVILLE AR 40 71 48 67 / 20 20 60 30 SEARCY AR 39 70 48 66 / 20 20 60 30 STUTTGART AR 46 70 51 67 / 20 20 50 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 146 PM CDT THU MAY 15 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 146 PM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE TROUGH OF LOW PRESSURE REMAINS OVER THE NATIONS MID SECTION WITH A COLD POOL OF AIR ALOFT. AN UPPER LEVEL IMPULSE WILL DROP DOWN IN THE NORTHWEST FLOW AND WITH THE COLD AIR IN PLACE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME BRIEFLY STRONG AND COULD PRODUCE SOME HAIL BUT THE CHANCES OF SEVERE WEATHER WITH THIS SYSTEM WILL REMAIN MINIMAL. ANY ACTIVITY THAT DOES DEVELOP WILL DIMINISH DURING THE OVERNIGHT HOURS. NEAR-RECORD OVERNIGHT LOWS WILL BE POSSIBLE LATE TONIGHT... ESPECIALLY ACROSS THE NORTH AND WITH LOWS IN THE UPPER 30S TO UPPER 40S. PATCHY FROST MAY BRIEFLY FORM IN SHELTERED VALLEY AREAS IN NORTHERN ARKANSAS...HOWEVER THIS WILL LARGELY DEPEND ON HOW QUICKLY CLOUDS CLEAR OUT LATE TONIGHT AND IF THE WIND BECOMES LIGHT AND VARIABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A SERIES OF UPPER LEVEL IMPULSES WILL MOVE THROUGH THE STATE. THESE IMPULSES ARE GENERALLY WEAK AND ONLY LIGHT AMOUNTS OF RAIN ARE EXPECTED EXCEPT UNDER ANY THUNDERSTORMS THAT DO DEVELOP WHERE LOCALLY HEAVY AMOUNTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 56/57
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 204 PM CDT THU MAY 15 2014 ARZ040-041-052-151935- MONTGOMERY AR-PIKE AR-POLK AR- 204 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHERN PIKE AND SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM CDT... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF OPAL...OR 16 MILES SOUTHEAST OF MENA...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... OPAL... NORMAN... MIMOSA... LITTLE MISSOURI FALLS RECREATION AREA... GLENWOOD... ALBERT PIKE RECREATION AREA... HURRICANE GROVE... HOPPER... FANCYHILL... CADDO GAP... BLACK SPRINGS... BIG FORK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! LAT...LON 3453 9348 3427 9354 3443 9407 3458 9404 TIME...MOT...LOC 1904Z 280DEG 31KT 3448 9395 57
The Western Arkansas radar (KSRX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail fell at the Arkansas State Police headquarters.
A tree was blown down, taking some power lines with it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506503, 506504, 506505, 506506, 506507, 506508, 506513, 506509, 506510, 506511, 506512.